Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
143 Doctors are Online

Had type I diabetes and hypothyroid. Suffering from seizure. What to do?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
My 19 year old daughter is having some serious issues. She has had type I diabetes for 16 years. Also hypothyroid. A couple of months ago she has a seizure from a low blood sugar where we had to use glucagon. She went to er to get checked after this and they admitted overnight. They wanted to run an EEG and MRI next day. The EEG showed spikes indicative of maybe a pending seizure. They let her go home on conditions. She then proceeded to have additional seizures but these were different. At first they loaded get with dilantin but she continued seizures so she had a video EEG which determined non epileptic seizures. Since this time she had had periodic seizures but also has had nausea daily and a lot if diarrhea. The drs she is seeing are not pursuing anything. Any advise on where we can go from this point?
Posted Fri, 31 May 2013 in General Health
Answered by Dr. Srikanth Reddy 58 minutes later
Thanks for posting a query,
I understand that your daughter has had seizure like activity and EEG initially showed spike discharges. But the rest of the episodes you witnessed, as you had said earlier, were a bit different and video EEG confirmed it to be non-epileptic seizures.
Video EEG is always more sensitive than the regular EEG and if it is non-epileptic then the dilantin will not do her much good. In fact dilantin is notorious to cause gastritis and thats what is causing nausea. Probably, she is not tolerating dilantin that is being given for her first episode of true seizure.
For her non-epileptic seizure, which is also called as pseudo-seizure, you should firstly be calm as it is not a true epileptic activity and hence non-organic. It generally has psychological causes. It could be underlying depression or an adjustment disorder or conditions like that. These can be understood properly only with a detailed mental state examination by a psychiatrist.
This presentation is very common among 19yr olds, as there are lot many changes occuring in their body and their lives and they need some additional support to cope up with them.
The treatment that should help her is brief psychodynamic psychotherapy, hypnotherapy and if there is any underlying depression or anxiety, then antidepressants and cognitive behavioural therapy.
If your treating doctor is convinced that the it is a on-epileptic seizure then call for a psychiatric liason consultation.
Hope I am able to answer your concerns.
If you have any further query, I would be glad to help you.
In future if you wish to contact me directly, you can use the below mentioned link:

Wish you good health,
Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor